View Full Version : Has anyone experienced dexamphetamine making tinnitus worse?


Question
02-09-16, 02:00 AM
I've noticed that when taking dex, it makes my tinnitus worse. My doctor said that he hasn't heard of anything like that and it's not a known side effect, but it's pretty noticeable when i stop taking dex and my tinnitus gets better.

Just wondering if anyone else here has experienced something similar?

br3akingchains
02-12-16, 06:06 PM
Now that you mention it, yes!! It was never a problem for me but I have noticed a lot more ringing in my ears since I started Dexedrine.

Question
02-16-16, 03:37 AM
And is the ringing better right before you take a dose?

WheresMyMind
02-16-16, 02:06 PM
I've noticed that when taking dex, it makes my tinnitus worse. My doctor said that he hasn't heard of anything like that and it's not a known side effect, but it's pretty noticeable when i stop taking dex and my tinnitus gets better.

Just wondering if anyone else here has experienced something similar?

Change docs. Some of the formularies list tinitus as a side effect, but all you have to do is Google "dexidrine tinitus" and you find THOUSANDS of folks who have complained about it.

When I was first prescribed dex, my doc told me "even though it's not a listed side effect, some patients report ringing in the ears. Let me know if this happens."

If your doc has not heard of it, he has little experience.

WMM

Question
02-18-16, 11:38 PM
Thanks, will do. Is there a way to find something official listing it as a possible side effect though? Most doctors seem to use webmd.com, and that doesnt list tinnitus as a known side effect from what i can tell...all i can find are anecdotes and some surveys.

aeon
02-19-16, 12:27 AM
Google "dexidrine tinitus" and you find THOUSANDS of folks who have complained about it.

The plural of anecdote ≠ data.

Until there is a double-blind, placebo-controlled, randomized clinical trial to test for this that can be repeated across large n-sample populations, we have no way to be sure that dextroamphetamine is responsible for this.

That said...my sense is that it is likely true, and from a nervous system standpoint, it would make sense, given certain potentials.

I have experienced sound anomalies on Dexedrine when tired, but thankfully, I have never experienced tinnitus, on Dex or otherwise.


Cheers,
Ian

Question
12-16-16, 03:05 PM
Hate to bump this thread, but anyone else wanna chip in on their experiences?

I cant help but shake the feeling that dexamphetamine is slowly making my tinnitus worse. I am not exposed to loud sounds or anything, but there has definately been a big increase in tinnitus since i started taking the drug. The EEEEEEEE is very noticeable now whenever i am in a quiet room like an exam hall. Very loud, not like background noise at all in those conditions.

A few weeks back, I was doing work at night as usual when the noise intensified to a very high pitched EEEEEEE. This happens sometimes, and usually fades in a couple of seconds, but this time, it faded slightly, but still remained at a medium level for more than an hour afterwards. I wasn't even listening to music or anything, and it was pretty quiet at night.

What's got me particularly worried is that since then, I have started to notice buzzing sounds, especially when I am trying to sleep. It sounds very similar to the buzzing sounds that mosquitos make, but much softer. I thought that there was a mosquito in my room, but that doesn't appear to be the case. I also hear this noise faintly in the shower. Im pretty sure that my ear or brain is somehow distorting the sound of flowing water so that I hear some kind of buzzing sound in the background in addition to the water. It's the only thing I can think of, and when I sleep, theres usually background dripping water noises outside my window.

I actually had to turn on the fan to sleep last night because the buzzing sound was just too distracting otherwise.

jkimbo
12-16-16, 04:59 PM
I really have bad tinnitus, when I told my primary doc about it he asked if I noticed it started after taking any new meds, so I'm assuming meds can effect it.
That was not the case for me, but certainly it must be possible.

Little Nut
12-17-16, 11:27 AM
Hey Question, Does the tinnitus go away when you discontinue the dexedrine? (May take a couple of weeks.) If it does, then in your court whether to stick with Dexedrine or move on. If it doesn't, do a little research and then talk to your primary doc about how to treat it. HTH, -LN

foreverwarrior
12-18-16, 12:39 AM
Remember what tinnitus is though - It's possible the dexedrine is clearing your thoughts up, and the ringing is worse because you are thinking about it more.

Tinnitus, at least mine, is greatly improved by loud music in my good over the ear headphones. I've had hearing damage since Afghanistan in 2007-2008, and keeping myself out of completely silent environments has been the best treatment so far.